Acetaminophen is one of the most common Over The Counter (OTC) medicine used as pain relievers and for fever. This medicine comes in a various of form factors (capsules, pills, liquid form, gel caps) and variety of brands are available such as Tylenol, APAP, Percoset, Paracetamol. This can be used as a stand alone drug or in combination with other drugs. Combination medications are uses for treatment of headaches, sinus, cold, flu, menstrual pain.
Acetaminophen is used as both human and veterinary medicine.
Poisoning occurs when a dog has a drug overdose, when medicine given without prior consultation of a veterinarian. It can also occur when a dog gets hold of such medicines lying in the house (tabletops, kitchen cabinets, medicine box, lying on the floor unattended).
A dogs metabolism is very different from that of a human. Acetaminophen ingestion (500mg pill) alters the normal functionality of the liver, causes irreversible damage and serious condition such as Hemolysis, Methemoglobin, Heinz body hemolytic anemia.
If you suspect an accidental ingestion or exposure to this drug, please contact your veterinarian immediately. This is an emergency situation. The sooner the treatment starts the greater are the chances of survival.
Poisoning occurs from accidentally ingesting this medicine. Human carelessness by leaving medicine boxes unattended, leaving medicine on kitchen cabinets, bed posts, tables and by overdosing the pet with acetaminophen.
Clinical Signs and Symptoms
Initially pets do not show any signs of toxicity. But as the effect of the drug and metabolism kicks in, the symptoms are noticeable. The adverse affects of medicine poisoning can be pretty serious.
Poisoning depends largely on the age and weight of the dog and the amount of drug consumed. Typically anything over 75mg per kilo body weight can be toxic.
Noticeable signs can be seen within 2 hours of consumption. Clinical signs can be seen in stages:
Stage 1 (0 to 12 hours), symptoms are
› Anorexia (Loss of Appetite)
› Pyrexia (Fever)
› Ptyalism (Hypersalivation or Drooling)
› Dyspnea (Trouble Breathing)
› Tachypnea (Rapid Breathing Rate)
› Brownish gums
Stage 2 (12 hours to 24 hours), symptoms are
› Joint pain
› Peritonitis (Abdominal pain)
› Abnormal walking
› Irregular heartbeat
› Respiratory noise (noise while breathing)
› Fainting (Syncope)
› Coma or Death
Stage 3 (over 24 hours), symptoms are
› Hepatomegaly (liver enlargement)
› Hepatitis (Inflammation of the liver)
› Central nervous system (CNS) signs
› Liver failure
Diagnosis for Acetaminophen poisoning is made on clinical signs affecting the dog. Veterinarians will require a complete history of your dog which includes medical history, vaccination records, existing health concerns, current and previous medications, onset of symptoms, diet and exercise routine and any information which can help in establishing a correct diagnosis. Diagnosis is done with a combination of tests. These include routine lab examinations and special tests. These are
› Physical examination
› Complete Blood Count (CBC)
› Biochemical profile
Treatment focuses on removing the toxins from the body, suppressing the effects of Acetaminophen with the help of Acetylcysteine, fluid therapy, blood transfusions, using antioxidants such as Vitamin C, Cimetidine, S – Adenosylmethionine, N – acetylcysteine, supplement oxygen therapy. Acetylcysteine and activated charcoal is usually the treatment of choice.
Pets are hospitalized for a period of 2 to 3 days with intensive professional and supportive treatment. The key to survival is prompt treatment and controlling liver failure. In cases of severe liver damage, prognosis is poor and leads to death.
While acetaminophen is generally safe for humans, it can prove toxic to pets if consumed. Keeping any and all human medications stored, locked away and out or reach from pets is essential to avoid tragic situations.
Only a veterinarian can diagnose and prescribe medicines for pets.
Please contact your veterinarian immediately if you suspect your pet accidentally consuming Acetaminophen. Acetaminophen poisoning causes irreversible and permanent liver damage.
Post recovery, veterinary recommended special diets and medications have to be administered and given (as directed).